Mother administers Narcan to save the life of overdosing teen

(Photo for illustration purposes) This photo shows how to administer Narcan Nasal Spray.

By Jon Johnson

jonjohnsonnews@gmail.com

SAFFORD – The quick action of a mother possibly saved the life of her 18-year-old son after he began to overdose on an opiate. 

According to a Safford Police report, an officer was dispatched Feb 4. at about 7:10 a.m. to a residence due to a possible overdose. Paramedics from Lifeline Ambulance were also dispatched to the scene. 

The reported that the mother had given her son a 4mg dose of Narcan after finding him unresponsive and not breathing  while lying on the kitchen floor. After moving him to the living room floor, the mother administered the dose of Narcan to counteract the overdose. 

Upon police arrival, the victim had been revived due to the Narcan and was breathing. The victim allegedly advised he had taken a 30mg Oxycodone pill. The officer advised that other overdose calls have recently happened in the same way and that fentanyl pills made to look like Oxycodone pills were circulating in the Safford area. Fentanyl is an opiate that is 50 times more powerful than heroin. 

According to the victim’s brother, the victim was helping him look for a pencil in the kitchen as he was getting ready to go to school for the day when his brother became unresponsive, so he called his mother for help.

The victim was taken to Mt. Graham Regional Medical Center for further treatment, and a search of the area did not turn up any other pills.   

Narcan (Nasal Spray if the first nasal formulation of naloxone and is a needle-free way to administer the anti-opiate drug which helps reverse opioid overdoses. It was developed for first responders, as well as family, friends and caregivers who have otherwise no medical training. 

Narcan nasal spray was developed for use by first responders, and friends and family members of those with opiate addiction to counteract the effect and save lives from deadly overdoses.

On Thursday, Feb. 18, starting at 12 p.m. there will be a webinar brought in part by the University of Arizona and Arizona Telemedicine Program titled “Overdose Recognition & Naloxone Training for Community Health Workers and Representatives”. The purpose of the webinar will be to identify the relationship between trauma and substance abuse, recognize signs of an opioid overdose, and identify aftercare next steps, including where to refer to resources. To register for the webinar click here or contact Jennifer Peters at petersjs@email.arizona.edu or call her at (520) 626-2254 for more information. 

According to the Centers for Diseases Control, the U.S. had 81,003 drug overdose deaths between June 2019 and June 2020, which was a 20 percent increase over the previous 12-month period and the most fatal overdoses the U.S. has ever had in one year. 

If anyone is in need of Narcan, the Graham County Substance Abuse Coalition is a local distributor that provides the life-saving drug at no cost. For more information call them at (520) 507-3246.  

Please follow and like us: